Organophosphate containing dip

Thursday, 21st April 2016

Organophosphate poisoning of Angora goats at dipping

Organophosphate poisoning in Angora goats has occurred when goats have been dipped in an Organophosphate containing product. This toxicity usually occurs due to skin absorption where the dip has been mixed on stronger than the manufactures guidelines, the dip tank is incorrectly calibrated or the goat has swallowed dip during the dipping process.

What dips contain Organophosphates?

Coopers Supadip

Chlorfenvinphos 30%

Afrivet

Cooperzon 30

Diazinon 30%

Afrivet

Dazzel NF

Diazinon 30%

Bayer

Steladone 300

Chlorfenvinphos

Cipla

Supona 30

Chlorfenvinphos 30%

Pfizer

Zipdip

Triazophos

Intervet

 

What symptoms are seen if Organophosphate (OP) poisoning has occurred?

In severe cases symptoms are usually already seen in the kraal after dipping. These may include some of:

  • Hyper-salivation
  • Increased bronchial secretions, nasal discharge
  • Miosis (small pupil size)
  • Frequent urination
  • Trembling, muscle twitching
  • Abdominal discomfort
  • Diarrhoea
  • Ataxia (stiff, wobbly gait)
  • Weakness and depression is most commonly seen in goats
  • Difficulty breathing
  • Convulsions
  • Goats surviving this initial poisoning may become emaciated and dehydrated.

How can Organophosphate poisoning be diagnosed?

Diagnosis is often made from history and clinical signs after dipping with an organophosphate.

Post Mortem:

  • Non-specific or no lesions are seen. Pulmonary oedema and congestion can be seen.
  • In Goats that have died and oral intake is suspected frozen rumen content can be analysed for the pesticide. Blood can be analysed for residue of OPs or their metabolites.

 

What should I do as an Angora goat farmer if I suspect poisoning?

If you suspect organophosphate poisoning in the kraal after dipping:

  1. Immediately wash off the dip by spraying or plunge dipping the goats with water (wear gloves as not to contaminate yourself).

There are farmers who have experienced OP poisoning in goats in the past who keep a water spray capability at the ready when dipping with organophosphates.

  1. Immediately contact your vet to describe the history and clinical signs as Atropine needs to be injected as soon as possible.
  2. If the clinical signs are likely due to the goat swallowing some dip then dose or stomach tube absorbents. Activated charcoal (1-2g/kg as water slurry) or mineral oil. This decreases absorption and absorbs the organophosphate and helps elimination in the faeces.

 

Conclusion:

Be aware that Organophosphate poisoning at the time of dipping does occur in Angora goats and be prepared to take immediate steps when it is suspected. Always ensure that your dip tank has been correctly calibrated and that you follow manufacturer’s guidelines when mixing and replenishing the dip.

 

Dr Mackie Hobson

© SA Mohair Growers - 2018 | Links | Organophosphate containing dip

Website Design and Search Engine Optimisation (SEO) by ZAWebs Designs | Web Hosting by ZAWebs Hosting